open access

Vol 12, No 3 (2017)
Case Reports
Published online: 2016-09-14
Get Citation

Unusual electrocardiographic presentation of conduction disturbances from acute use of chloroquine: rare case report

Santosh Kumar Sinha, Mukesh Jitendra Jha, Nasar Afdaali, Ramesh Thakur, Chandra Mohan Varma
DOI: 10.5603/FC.a2016.0077
·
Folia Cardiologica 2017;12(3):271-273.

open access

Vol 12, No 3 (2017)
Case Reports
Published online: 2016-09-14

Abstract

23-year-old man presented with Stokes-Adams attacks due to sinus node dysfunction. He was being treated for malaria with chloroquine for the last two days. Temporary pacemaker was implanted. Subsequently he developed all spectrum of atrioventricular block following recovery of sinus node dysfunction which also recovered on the fi fteenth day and was discharged. Cardiac damage, such as cardiomyopathy and conduction system disturbances, is regarded as uncommon consequences of acute chloroquines’s toxicity. Here we present a case in which chloroquine used as acute therapy for malaria resulted in conduction disorder beginning from sinus node dysfunction to Mobitz I atrioventricular block to complete heart block with recovery to normal sinus rhythm in single patient.

Abstract

23-year-old man presented with Stokes-Adams attacks due to sinus node dysfunction. He was being treated for malaria with chloroquine for the last two days. Temporary pacemaker was implanted. Subsequently he developed all spectrum of atrioventricular block following recovery of sinus node dysfunction which also recovered on the fi fteenth day and was discharged. Cardiac damage, such as cardiomyopathy and conduction system disturbances, is regarded as uncommon consequences of acute chloroquines’s toxicity. Here we present a case in which chloroquine used as acute therapy for malaria resulted in conduction disorder beginning from sinus node dysfunction to Mobitz I atrioventricular block to complete heart block with recovery to normal sinus rhythm in single patient.

Get Citation

Keywords

chloroquine, complete heart block, malaria, Mobitz I atrioventricular block, sinus node dysfunction

About this article
Title

Unusual electrocardiographic presentation of conduction disturbances from acute use of chloroquine: rare case report

Journal

Folia Cardiologica

Issue

Vol 12, No 3 (2017)

Pages

271-273

Published online

2016-09-14

DOI

10.5603/FC.a2016.0077

Bibliographic record

Folia Cardiologica 2017;12(3):271-273.

Keywords

chloroquine
complete heart block
malaria
Mobitz I atrioventricular block
sinus node dysfunction

Authors

Santosh Kumar Sinha
Mukesh Jitendra Jha
Nasar Afdaali
Ramesh Thakur
Chandra Mohan Varma

References (7)
  1. Don Michael TA, Aiwazzadeh S. The effects of acute chloroquine poisoning with special reference to the heart. Am Heart J. 1970; 79(6): 831–842.
  2. Harris L, Downar E, Shaikh NA, et al. Antiarrhythmic potential of chloroquine: new use for an old drug. Can J Cardiol. 1988; 4(6): 295–300.
  3. Ratliff NB, Estes ML, Myles JL, et al. Diagnosis of chloroquine cardiomyopathy by endomyocardial biopsy. N Engl J Med. 1987; 316(4): 191–193.
  4. Siqueira-Batista R, Ramos Júnior AN, Pessanha BS, et al. Chloroquine and cardiac arrhythmia: case report. East Afr Med J. 1998; 75(2): 117–119.
  5. Seshadri MS, John L, Varkey K, et al. Ventricular tachycardia in a patient on dehydroemetine and chloroquine for amoebic liver abscess. Med J Aust. 1979; 1(9): 406–407.
  6. Verny C, de Gennes C, Sébastien P, et al. [Heart conduction disorders in long-term treatment with chloroquine. Two new cases]. Presse Med. 1992; 21(17): 800–804.
  7. Lee JH, Chung WB, Kang JuH, et al. A case of chloroquine-induced cardiomyopathy that presented as sick sinus syndrome. Korean Circ J. 2010; 40(11): 604–608.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

 

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl